Heavy Rain, Trempealeau
- When
- May 19, 9:00 AM CST to 6:00 PM CST
- Where
- Trempealeau County, Osseo
- Reported by
- COOP Observer
- Coordinates
- 44.580, -91.220
In Osseo, 2.6 inches of rain fell.
Thunderstorms that developed ahead of an advancing cold front produced large hail across parts of western Wisconsin during the afternoon of May 19th. The largest hail reported was quarter sized near Patch Grove (Grant County) and Osseo (Trempealeau County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms that developed ahead of an advancing cold front produced large hail across parts of western Wisconsin during the afternoon of May 19th. The largest hail reported was quarter sized near Patch Grove (Grant County) and Osseo (Trempealeau County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 19, 5:47 AM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 647 AM CDT MON MAY 19 2014 .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 331 AM CDT MON MAY 19 2014 MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH TUESDAY. LOCAL RADAR SHOWING A FEW RETURNS OVER NORTHEAST IOWA EARLY THIS MORNING THAT ARE MOVING EAST IN THE INITIAL BAND OF WARM AIR ADVECTION AHEAD OF THE STORM SYSTEM OVER THE WESTERN DAKOTAS. THE 19.05Z HRRR SHOWS THESE SHOWERS TO CONTINUE MOVING EAST AND SLOWLY DISSIPATING AS THEY MOVE OUT OF THE WARM AIR ADVECTION ZONE AND INTO DRIER AIR AND THAT BY 12Z...WHAT REMAINS OF THEM SHOULD BE OUT OF THE FORECAST AREA. THIS ALLOWS THE ATTENTION AND RAIN CHANCES TO BE TIED TO THE SYSTEM COMING IN FROM THE WEST. THE UPPER LEVEL RIDGE AXIS CURRENTLY OVER THE REGION WILL SLIDE TO THE EAST TODAY ALLOWING A SOUTHWEST FLOW ALOFT TO DEVELOP. SEVERAL SHORT WAVE TROUGHS ARE EMBEDDED IN THIS FLOW...BUT SOME UNCERTAINTY ON HOW STRONG THESE WAVES WILL BE. GOOD CONSENSUS AMONG THE MODELS THAT THE MAIN SHORT WAVE TROUGH IS CURRENTLY MOVING ACROSS EASTERN MONTANA AND SHOULD TRACK ACROSS NORTHERN MINNESOTA AND SOUTHERN CANADA TODAY. THE DIFFERENCES BETWEEN THE MODELS COME WITH THE WEAKER SHORT WAVE TROUGH CURRENTLY FIRING SOME CONVECTION OVER SOUTHERN SOUTH DAKOTA AND NEBRASKA. THE 19.00Z NAM AND GFS INTENSIFY THIS WAVE AS IT COMES EAST...ALMOST APPEARING AS BOTH MODELS ARE SUFFERING SOME CONVECTIVE FEEDBACK WITH IT. THE 19.00Z ECMWF AND GEM DO NOT SHOW THIS INTENSIFICATION AND KEEP THE WAVE PRETTY WEAK AS IT SLIDES ACROSS THE AREA. THIS WILL HAVE A BIG IMPACT ON HOW MUCH ACTIVITY CAN FORM ACROSS THE AREA. WITH THE MORE NORTHERN WAVE BEING THE DOMINANT SYSTEM...ALL THE MODELS SHOW THE LOW LEVEL MOISTURE TRANSPORT IS FOCUS AHEAD OF THIS WAVE TAKING IT THROUGH THE AREA. HOWEVER...THERE IS A PERIOD DURING THE MORNING INTO THE AFTERNOON WHERE THE AREA WILL BE ON THE EASTERN AND CONVERGENT SIDE OF THIS MOISTURE TRANSPORT. THIS MOISTURE TRANSPORT COMBINED WITH 2 TO 3 UBAR/S OF UP GLIDE ON THE 300K ISENTROPIC SURFACE AND THE LIFT FROM THE WAVE SHOULD BE ENOUGH TO GENERATE SHOWERS. THE LIFT MAY BE A LITTLE BETTER ACROSS THE NORTH CLOSER TO THE STRONGER SHORT WAVE TROUGH SO WILL CONTINUE TO SHOW THE HIGHEST RAIN CHANCES ACROSS THE NORTH WITH 80 PERCENT TAPERING DOWN TO THE 30 TO 40 PERCENT RANGE ACROSS THE SOUTH. NOT A WHOLE OF INSTABILITY IS EXPECTED TO BE IN PLACE TODAY WITH THE NAM SHOWING AT MOST AROUND 500 J/KG OF MU CAPE ACROSS THE FAR WEST DURING THE LATE AFTERNOON. ANOTHER SHORT WAVE TROUGH IS EXPECTED TO COME ACROSS THE UPPER MIDWEST THIS EVENING WITH THE SOUTHWEST FLOW ALOFT STILL IN PLACE. THE MOISTURE TRANSPORT IS EXPECTED TO REMAIN THROUGH THE AREA INTO THE NORTHERN SHORT WAVE TROUGH AS IT MOVES ACROSS SOUTHERN ONTARIO. HOWEVER...ANOTHER ROUND OF ISENTROPIC UP GLIDE SHOULD DEVELOP ACROSS THE AREA WITH THE NAM SHOWING THIS TO BE ON THE ORDER OF 2 TO 4 UBAR/S ON THE 300K ISENTROPIC SURFACE. THIS UP GLIDE WITH THE SHORT WAVE TROUGH SHOULD BE ENOUGH TO KEEP THE SHOWERS GOING INTO THE EVENING BEFORE EVERYTHING SHIFTS OFF TO THE EAST DURING THE OVERNIGHT HOURS. PLAN TO CONTINUE WITH THE 80 PERCENT CHANCES ACROSS THE NORTH TAPERING OFF TO 30 TO 40 PERCENT ACROSS THE SOUTH. THE SURFACE BOUNDARY IS THEN EXPECTED TO COME THROUGH EARLY TUESDAY MORNING AND THEN IT SHOULD STALL EITHER ACROSS THE FAR SOUTHERN PARTS OF THE AREA DURING THE AFTERNOON OR JUST TO THE SOUTH OF THE AREA. GOOD CAPE IS EXPECTED TO DEVELOP NEAR THIS BOUNDARY WITH AROUND 1500 J/KG OF ML CAPE SHOWN BY THE NAM ALONG WITH 40 TO 50 KNOTS OF 0-6 KM SHEAR. HOWEVER...THERE DOES NOT LOOK TO BE A GOOD TRIGGER TO SPARK DEVELOPMENT. UPPER LEVEL HEIGHTS SHOULD BE BUILDING OVER THE AREA AND ONLY THE NAM SHOWS A WEAK SHORT WAVE TROUGH COMING ACROSS. WITH MOST THE MODELS TRYING TO SHOW SOME ACTIVITY ALONG THE FRONT...WILL CONTINUE TO HONOR THIS WITH SOME 20 TO 30 PERCENT CHANCES ACROSS THE SOUTH...BUT CONFIDENCE IS NOT HIGH. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 331 AM CDT MON MAY 19 2014 ONCE THE UPPER LEVEL RIDGE BEGINS TO BUILD BACK OVER THE REGION...THE MEDIUM RANGE MODELS INDICATE IT WILL REMAIN OVER THE UPPER MIDWEST THROUGH THE PERIOD. SOME UNCERTAINTY TOWARD THE END OF THE PERIOD ON HOW THE UPPER LEVEL PATTERN WILL EVOLVE THOUGH. BOTH THE ECMWF AND GFS INDICATE A CUT OFF LOW WILL BE IN PLACE OVER THE DESERT SOUTHWEST BUT DIFFER WITH THE NORTHERN STREAM FLOW. THE ECMWF SUGGESTS A TROUGH WILL BE MOVING OFF THE CANADIAN ROCKIES NORTH OF THE CUT OFF LOW INTO THE UPPER MIDWEST FOR SUNDAY WHILE THE GFS HAS THIS TROUGH BACK ON THE CANADIAN WEST COAST. THIS RESULTS IN THE ECMWF SHOWING A CHANCE FOR RAIN WITH THE GFS BEING DRY. WITH SO MUCH UNCERTAINTY ON HOW THE PATTERN WILL EVOLVE...WILL MAINTAIN A SMALL CHANCE OF RAIN FOR SATURDAY NIGHT AND SUNDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY NIGHT) ISSUED AT 647 AM CDT MON MAY 19 2014 MOISTURE AND LIFT WILL CONTINUE TO INCREASE ACROSS THE AREA TODAY WITH BRUNT OF THIS MOVING ACROSS DURING THE LATE MORNING TO MID AFTERNOON HOURS. HOWEVER INSTABILITY IS PROGGED TO REMAIN LIMITED UNTIL VERY LATE IN THE DAY OR THIS EVENING. THUS WITH THE FIRST EXPECTED ROUND OF RAIN ONLY CARRIED -SHRA IN THE TAFS WITH VFR CIGS/ VSBYS...THOUGH CANNOT RULE OUT SOME MVFR VSBYS IN ANY HEAVIER SHRA OR ISOLATED TSRA. GRADIENT WILL TIGHTEN ACROSS THE AREA TODAY AS LOW PRESSURE MOVES EAST ACROSS THE DAKOTAS...WITH SOUTH-SOUTHEAST WINDS 15-20KT G20-30KTS DURING THE LATE MORNING/AFTERNOON HOURS. GRADIENT RELAXES THIS EVENING WITH THE APPROACH OF THE DAKOTAS LOW. INSTABILITY INCREASES ACROSS THE AREA AS MORE MOISTURE IN THE SFC- 850MB LAYER ARRIVES. CIGS EXPECTED TO LOWER THIS EVENING BUT REMAIN VFR. CONFIDENCE IN CONVECTION FROM MID TO LATE EVENING INTO THE OVERNIGHT HOURS NOT AS HIGH AS ONE WOULD LIKE. THUS ONLY CARRIED VCTS/CB IN THE 04-09Z PERIOD AS THE LOW APPROACHES. WITH THE LIGHTER GRADIENT AND THE LOW/BROAD SFC TROUGH OVER THE AREA LATE TONIGHT AND RAINS AT SOME POINT TODAY OR OVERNIGHT TONIGHT...CIGS BY LATE TONIGHT EXPECTED TO DROP INTO THE 2K-3K FT RANGE. && .HYDROLOGY... ISSUED AT 331 AM CDT MON MAY 19 2014 WATER LEVELS ON THE MISSISSIPPI ARE BEGINNING TO GO DOWN WITH SOME LOCATIONS FALLING BELOW FLOOD STAGE FROM LA CROSSE AND NORTH. MINOR FLOODING WILL CONTINUE UNTIL LATE IN THE WEEK FOR SITES SOUTH OF LA CROSSE WHERE THE CREST IS JUST NOW ARRIVING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...04 LONG TERM....04 AVIATION.....HALBACH HYDROLOGY....04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 413 AM CDT MON MAY 19 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 413 AM CDT MON MAY 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY AND TONIGHT. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE STORMS. MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE NORTHEAST OF INTERSTATE 94 TUESDAY MORNING AND ACROSS PORTIONS OF SOUTHWEST WISCONSIN INTO NORTHEAST IOWA TUESDAY AFTERNOON. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED TO OCCUR WITH ANY OF THESE STORMS. THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY NIGHT AND SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE THUNDERSTORMS. MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04
The La Crosse radar (KARX), 84 km away, was scanning. The volume nearest the first event began at 14:58 UTC.
6 hail, 3 heavy rain, 2 flood. Local standard time, as filed.
In Osseo, 2.6 inches of rain fell.
Near Neillsville, 2.25 inches of rain fell.
In Gilman, 2.1 inches of rain fell.
Quarter sized hail was reported in Patch Grove.
Quarter sized hail was reported near Osseo.
Heavy rain across the southern part of Clark County produced a few short stretches where water went over some roads.
Runoff from locally heavy rain pushed the Black River out of its banks in Black River Falls. The river crested almost 3 feet over the flood stage at 49.86 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516272, 516273, 516270, 516250, 516267, 516623, 516256, 516268, 516269, 516271, 516275.